I had my first chemo session a couple of days ago. I’m pleased to report that the place felt far less oppressive with people in it (see previous post). It was not busy but the atmosphere was fine and, importantly for me, there was humour, too.
The chemo session itself was pretty low key and the most discomfort I experienced lasted just seconds and was the cannula going into a vein on the back of my hand. That didn’t happen until after a hot pad had been warming up the area for a while before in order to minimise discomfort.
The first thing to go in was some saline, which didn’t take long and, straight after, two IV drugs Dexamethasone and Ondansetron followed. They took about half an hour and then the chemo drug Docetaxel went in, which took a further hour. All this time I spent in a reclining armchair and I had a cup of herbal tea while I was mucking around on my iPad. I was connected to a drip for about 2½ hours in total.
I thought I was going to get away without more pills to take home but the nurse brought me a bag containing four lots and a “Drug Plan” explaining when the different ones had to be taken and why. Two are the pill form of the ones that went through the IV drip, Dexamethasone and Ondansetron. The other two are Metoclopromide, which I take now, and Prednisolone, which I don’t start taking until I have stopped the others in a couple of days from now. Their main purpose is to counteract sickness so it’s important to follow the plan, but they have side effects. The Dexamethasone mustn’t be taken after lunchtime because even that early in the day they still impact on sleeping, as I found out on the first night when I remained wide awake most of the time. So far the pills have performed their primary function with distinction as I don’t feel sick at all (yet).
I was also given some Movicol, a laxative. I’m not sure which one of the meds causes constipation but believe me it works quickly. I held off taking any Movicol for two days because I’d hoped things would settle down. They didn’t, so I have and now await the torrent.
Less than two hours after leaving the chemo place I started to get hoarse and less than 24 hours later I had almost lost my voice. Could be coincidence but on the advice of the chemo nurse I went to see my GP because she said I might have oral thrush caused by the chemo. It seemed a pretty fast side effect to me but I’ve been prescribed a mouthwash called Nystan. The hoarseness has improved a bit but my taste buds are now very confused. Taste changes are a side effect of chemo and things had already started to taste a bit different, so I’m not sure if it is the Nystan but everything now tastes very weird. I hope that doesn’t last long.
I am drained except when I want to be – all day through I long to sleep but late at night when I’d much prefer to be able to sleep my mind is racing and I have a spurt of mistimed energy.
I’m still holding off on shaving my hair. In my head I’ve decided that as soon as it starts falling out I’ll finish the job off, but it’s still a daunting prospect. Getting rid of it in one go is not the same as losing it gradually over years plus the eyebrows and eyelashes will be falling out at the same time. I’m sure there was a Star Trek character with the sort of looks I’m going to end up with but I can’t remember which one. If only this was an episode of Star Trek. I remember the Emergency Medical Hologram in Star Trek Voyager merely dishing out a few pills to completely cure someone’s cancer. Imagine that, eh!